Alert archive / North Carolina / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 40, NWS Raleigh, NC

April 11, 20246 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Apr 11, 2024, 8:58 PM EDT for 6 counties in North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 2024, 8:58 PM EDT (00:58 UTC)
Expired
Apr 11, 2024, 9:45 PM EDT
In force
47 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Alamance County, NC, Chatham County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Randolph County, NC

The radar

The Raleigh/Durham radar (KRAX), 92 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 6:43 PM EDTTornado WatchSPC4 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2024-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2024-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 7:02 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 11, 7:02 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
702 PM EDT Thu Apr 11 2024

.SYNOPSIS...
A couple of cold fronts will move across central NC tonight. High
pressure will follow and build across and offshore the Southeast
through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 355 PM Thursday...

A srn stream shortwave trough, and preceding corridor of lift/strong
height falls aloft (~100-150 meters/12 hr at 500 mb), will lift newd
and across the srn Appalachians and Middle Atlantic through 12Z Fri.
An accompanying, 70-75 kt swly speed max evident on the BMX and FFC
RAOBs this morning will strengthen to around 90 kts across and
offshore the South Atlantic states through this evening. Meanwhile,
a series of nrn stream impulses will dig across the MO and mid MS
Valleys, during which time a mid/upr-level cyclone will develop and
deepen across MI.

At the surface, a pair of frontal systems were evident in 19Z
surface observational data. The first included a 994 mb, srn stream
frontal wave over ern TN (near KMOR). A cold front, and surrounding
area of partial sunshine and strong diabatic heating, stretched from
that wave sewd across ern GA and n-cntl FL, with low-level moisture
advection and surface dewpoints in the 60s F ahead of it. Scattered
deep convection will likely continue to develop in this zone of
convergence and destabilization from the Savannah Basin vicinity nwd
across the w-cntl Carolinas through sunset, with a peak in coverage
and intensity particularly across the NC Foothills, wrn Piedmont,
and perhaps wrn Sandhills, generally between 22Z-02Z. Nocturnal
weakening with time and ewd extent should then occur across the ern
Sandhills and Coastal Plain through 03-04Z. This convection will
pose the greatest severe weather risk in cntl NC, as it occurs in a
strongly-sheared environment characterized by elongated hodographs
that are forecast to include some clockwise curvature in the lowest
1 to 2 km, and straight to slight counterclockwise-curvature through
the mid/upr-levels. The environment may consequently become
conducive for the development and organization of a few supercells
in this regime, including both anticyclonic and cyclonically-
rotating ones. While both would pose a risk of damaging wind gusts
and hail, an isolated tornado will be favored in the cyclonically-
rotating ones.

Meanwhile, a more-dominant, nrn stream cyclone centered around 993
mb along the IN/OH border at 19Z, will continue to deepen while
tracking across the lwr Great Lakes tonight. Its trailing cold
front, which extended across the lwr OH and TN Valley, will move ewd
and across cntl NC with an accompanying band of weaker showers,
generally between 05-09Z.

Even outside of convection, momentum transfer from very strong wind
fields just above the surface will continue to result in non-
convective wind gusts into the upr 20s to mid 30s kts in both the
warm advective regime ahead of the cold fronts through this evening
and in the wly, post-frontal regime overnight-Fri morning, with the
latter ones accompanied by temperatures cooling into the 50s
through Fri morning.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 148 PM Thursday...

The strong trough over the Great Lakes region will track up into the
northern Mid-Atlantic. At this happens, a vigorous shortwave will
pivot around the base of the trough and move over central to eastern
NC in the afternoon and evening. Ridging will build into the
midsection of the country come Sat morning. At the surface, the
surface low over the Great Lakes will rotate up into Canada with
time. While the cold front will have moved offshore in the
afternoon, a very tight pressure gradient between the low over the
Great Lakes and a surface high near LA will bring gusty WSW winds
from the morning to evening hours. These gusts appear to range from
30 to 35 mph, but we would not be surprised to see some brief
isolated gusts to 40 mph or higher given steep lapse rates with CAA.
Highs will look to top out near normal in the low to perhaps mid 70s
(highest in our SE zones). As the shortwave lifts through in the
afternoon to early evening, isolated to scattered showers will
develop and track west to east across the region. A few isolated
cells could produce some thunder and even mix down some higher gusts
of 45+ mph, but this would be rather isolated in coverage. Any
shower coverage should taper off after sunset as the shortwave lifts
out.

Forecast soundings show westerly winds staying elevated Fri night
between 10-20 mph as the pressure gradient remains in place and
further CAA builds into the Carolinas. With that, lows will only dip
into the mid to upper 40s to even some low 50s over the Sandhills.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 225 PM Thursday...

After a weak surface trough moves through early Saturday, bringing
wind gusts up to 25-30 mph, the weather through the extended
forecast should be dominated by high pressure over the southeastern
United States. While an upper level low moving over the Great Lakes
should bring some high cloud cover Tuesday and Wednesday, skies
through the period should generally be mostly clear. While highs
will be around 70 on Saturday, highs jump into the 80s on Sunday and
persist through the week - some isolated 90 degree values can't be
ruled out for Thursday. Similarly, lows Saturday night will be in
the mid and upper 40s, then be in the 50s and 60s through the rest
of the week.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 702 PM Thursday...

MVFR ceilings continue this afternoon as stronger storms continue to
grow over the NC Foothills.  These storms will likely approach
KINT/KGSO the next several hours and will likely create temporaily
gusty conditions and possibly further reductions in aviation
categories. The likelihood of storms reaching KRDU/KFAY/KRWI is more
uncertain, but generally expecting weakening with time and eastward
extent. The bulk of the rain should push north of the area by 03Z.
Another band of scattered showers and associated MVFR ceilings will
accompany a passing cold front later tonight. This will be followed
by gusty wly winds and clearing conditions into Friday morning.

Outlook: Widely scattered showers and storms and associated brief
visibility restrictions will move across cntl NC late Fri afternoon
through early evening. This convection may locally enhance already
strong and gusty wly surface winds that will continue, strongest
during the daytime, through Saturday. VFR conditions will otherwise
continue through the middle of next week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...Kren
LONG TERM...Green
AVIATION...Luchetti/MWS
Hazardous weather outlook, Apr 11, 8:32 PM EDT, 26 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
832 PM EDT Thu Apr 11 2024

NCZ008>011-025>028-041>043-077-078-085-086-088-089-130045-
Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-Wake-
Johnston-Wilson-Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson-
832 PM EDT Thu Apr 11 2024

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

A level one of five risk of severe thunderstorms will result ahead
of a powerful low pressure system through approximately 10 PM.
Damaging
wind gusts will pose the primary threat, although hail and an
isolated tornado will also be possible.

Additionally, wind gusts between 30 and 40 mph, isolated up to 45
mph, will also continue even away from showers and thunderstorms
through
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Wind gusts between 30 and 40 mph, isolated up to 45 mph, are
expected both Friday and Saturday. Additionally, scattered showers
and thunderstorms may produce locally stronger gusts to near 50 mph
Friday afternoon and early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ007-021>024-038>040-073>076-083-084-130045-
Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Chatham-
Stanly-Montgomery-Moore-Lee-Anson-Richmond-
832 PM EDT Thu Apr 11 2024

...TORNADO WATCH 106 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

A level one of five risk of severe thunderstorms will result ahead
of a powerful low pressure system through approximately 10 PM.
Damaging
wind gusts will pose the primary threat, although hail and an
isolated tornado will also be possible.

Additionally, wind gusts between 30 and 40 mph, isolated up to 45
mph, will also continue even away from showers and thunderstorms
through
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Wind gusts between 30 and 40 mph, isolated up to 45 mph, are
expected both Friday and Saturday. Additionally, scattered showers
and thunderstorms may produce locally stronger gusts to near 50 mph
Friday afternoon and early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Apr 11, 2:58 PM EDT, 6 hours before
Preliminary Local Storm Report
National Weather Service Raleigh NC
258 PM EDT Thu Apr 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     Non-Tstm Wnd Dmg 5 NW Timberlake         35.34N 79.00W
04/11/2024                   Harnett            NC   Emergency Mngr

            Report of a roof blown off trailer unit.

&&

NTL
Special weather statement, Apr 11, 3:28 PM EDT, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Raleigh NC
328 PM EDT Thu Apr 11 2024

NCZ075-077-086-088-089-112030-
Sampson NC-Hoke NC-Harnett NC-Moore NC-Cumberland NC-
328 PM EDT Thu Apr 11 2024

...GUSTY SHOWERS WILL IMPACT EAST CENTRAL MOORE...NORTHWESTERN
SAMPSON...HARNETT...CUMBERLAND AND HOKE COUNTIES THROUGH 430 PM
EDT...

At 325 PM EDT, Doppler radar was tracking gusty showers over Raemon,
or 12 miles southeast of Laurinburg, moving northeast at 70 mph.
These showers are capable of becoming thunderstorms.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fayetteville, Raeford, Lillington, Fort Liberty, Dunn, Angier,
Godwin, Pope AFB, Antioch, and Hope Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3484 7935 3494 7935 3501 7941 3527 7922
      3558 7891 3552 7870 3552 7869 3546 7863
      3533 7854 3486 7850 3484 7852 3485 7877
      3483 7890 3490 7894 3495 7904 3483 7919
TIME...MOT...LOC 1925Z 206DEG 61KT 3462 7935

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

10
Special weather statement, Apr 11, 4:31 PM EDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Raleigh NC
431 PM EDT Thu Apr 11 2024

NCZ026-027-041-042-077-112130-
Nash NC-Johnston NC-Franklin NC-Harnett NC-Wake NC-
431 PM EDT Thu Apr 11 2024

...A GUSTY SHOWER WILL IMPACT WESTERN NASH...NORTHEASTERN HARNETT...
WAKE...NORTHWESTERN JOHNSTON AND FRANKLIN COUNTIES THROUGH 530 PM
EDT...

At 431 PM EDT, Doppler radar was tracking a gusty shower over
Angier, or 10 miles northeast of Lillington, moving northeast at 65
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Raleigh, Cary, Louisburg, Wake Forest, Garner, Fuquay-Varina,
Clayton, Zebulon, Angier, and Franklinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3623 7812 3621 7811 3620 7801 3618 7798
      3575 7821 3541 7861 3548 7876 3557 7892
      3602 7855 3617 7847 3617 7842 3627 7830
TIME...MOT...LOC 2031Z 210DEG 56KT 3554 7873

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

10
Special weather statement, Apr 11, 7:39 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Raleigh NC
739 PM EDT Thu Apr 11 2024

NCZ073-074-083-084-120045-
Stanly NC-Anson NC-Richmond NC-Montgomery NC-
739 PM EDT Thu Apr 11 2024

...A STRONG THUNDERSTORM WILL IMPACT ANSON...SOUTHWESTERN
MONTGOMERY...NORTHWESTERN RICHMOND AND SOUTHERN STANLY COUNTIES
THROUGH 845 PM EDT...

At 739 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Buford, or 15 miles east of Lancaster, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Albemarle, Wadesboro, Ansonville, Plyler, Polkton, Norwood, Oakboro,
Mount Gilead, Peachland, and Uwharrie Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1100 PM EDT for central North
Carolina.

&&

LAT...LON 3541 8033 3522 7980 3481 8013 3482 8032
      3519 8028 3520 8030 3518 8031 3517 8035
      3518 8037 3517 8039 3517 8042 3516 8044
TIME...MOT...LOC 2339Z 216DEG 27KT 3472 8051

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JJT
Local storm report, Apr 11, 8:42 PM EDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
842 PM EDT Thu Apr 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     Tstm Wnd Dmg     Ansonville              35.10N 80.11W
04/11/2024                   Anson              NC   Public

            Multiple trees reported down on Ansonville
            Polkton Road.

&&

NTL
Local storm report, Apr 11, 8:45 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
845 PM EDT Thu Apr 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     Tstm Wnd Dmg     2 SW Ansonville         35.08N 80.14W
04/11/2024                   Anson              NC   911 Call Center

            Multiple trees reported down on Mount Vernon
            Road.

&&

NTL

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 8:15 PM EDTSevere Thunderstorm WarningRAHDavidson, Montgomery, Randolph, Stanly45 min
Apr 11, 8:18 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford42 min
Apr 11, 8:18 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Moore, Randolph, Richmond, Stanly42 min
Apr 11, 8:51 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford, Randolph39 min
Apr 11, 9:13 PM EDTSpecial Weather StatementRAHHoke, Scotland47 min
Apr 11, 9:28 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford16 min
Apr 11, 9:35 PM EDTSpecial Weather StatementRAHLee, Moore55 min
Apr 11, 9:39 PM EDTSpecial Weather StatementRAHDavidson36 min
Apr 11, 9:42 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Durham, Orange48 min
Apr 11, 10:17 PM EDTSpecial Weather StatementRAHGranville, Person, Vance58 min
Apr 11, 10:41 PM EDTSpecial Weather StatementRAHJohnston34 min
Apr 12, 12:22 AM EDTSpecial Weather StatementRAHPerson23 min
Apr 12, 4:44 PM EDTSpecial Weather StatementRAHAnson, Montgomery, Richmond, Stanly61 min
Apr 12, 5:22 PM EDTSpecial Weather StatementRAHHoke, Moore, Scotland53 min
Apr 12, 5:45 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke, Moore, Richmond, Scotland60 min
Apr 12, 6:29 PM EDTSevere Thunderstorm WarningRAHJohnston, Sampson, Wayne61 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.